South Dakota, 2004

Hail in South Dakota, August 2, 2004

August 2, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 2:45 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 2, 2:45 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT MON AUG 2 2004

.DISCUSSION...
DYING TRW COMPLEX OVR NW IA SHUD EXIT CWA BY 12Z. WEAK SFC BNDRY WL
SAG INTO FAR SRN CWA TODAY WITH ELY LOW LEVEL FLOW DEVELOPING. THIS
WL KEEP TEMPS A LTL COOLER OVR NRN AND ERN CWA TODAY. NEXT S/W OVR
NRN ROCKIES WL INTERACT WITH BNDRY OVR SWRN CWA BY LATE AFTN. THIS
SHUD AID IN DEVELOPMENT OF TRW OVR FAR SW BY LATE AFTN AND THEN MOVE
EWD OVERNIGHT. LATEST 06Z ETA IS SHOWING THIS TREND AND HAS BEST
ACTIVITY TRAVERSING ALONG THE MO RVR OVERNIGHT CLOSER TO FNT. IF
THIS HAPPENS AREAS N OF I90 MAY REMAIN DRY. BUT STILL UNCERTAIN
WHERE MAIN EVOLUTION WL TAKE PLACE SO WL BROADBRUSH CWA WITH CHC
TONITE. MAIN THREAT AGAIN WL BE STG WNDS AND HAIL.

AFTER THIS WAVE MOVES BY...ELY FLOW WL BRING EVEN COOLER AIR INTO
CWA ON TUES WITH TEMPS AOB NORMAL MOST PLACES. AGAIN...ANOTHER RIDGE
RIDER POTENTIAL TUES NIGHT INTO WED MORN AS NEXT S/W DROPS SEWD OVER
RETROGRADING UPPER RIDGE. TEMPS ON WED WL AGAIN BE A LTL COOLER THAN
NORMAL MOST PLACES.

LOOKS DRY THRU FRI AFTN WITH ANOTHER CHC FRI NITE AND SAT AS RIDGE
ALOFT TRIES TO SHIFT EWD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 2, 3:11 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT MON AUG 02 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
411 AM CDT MON AUG 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OVER CENTRAL SOUTH DAKOTA...AND THEN SPREAD EAST
OVERNIGHT. THE MAIN THREAT WEST OF THE JAMES RIVER WILL BE LARGE
HAIL AND WIND...WITH AN ISOLATED TORNADO POSSIBLE. AS THE STORMS
MOVE EAST...THE MAIN THREAT WILL BE STRONG STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE ALONG AND
SOUTH OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF THE JAMES RIVER AFTER
5 PM AND
EAST OF THE JAMES RIVER AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 2, 12:19 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HIGH SUST WINDS  STICKNEY                43.59N 98.44W
08/02/2004  65 MPH           AURORA             SD   CO-OP OBSERVER

            ESTIMATED 60-70 MPH

1250 AM     HIGH SUST WINDS  HOWARD                  44.01N 97.52W
08/02/2004  60 MPH           MINER              SD   LAW ENFORCEMENT

            *** 1 INJ *** TREES DOWN IN HOWARD. ONE PERSON INJURED BY
            FLYING GLASS

1255 AM     HIGH SUST WINDS  6 NNW HOWARD            44.09N 97.57W
08/02/2004  70 MPH           MINER              SD   PUBLIC

            ESTIMATED 60 TO 70 MPH WINDS...VERY HEAVY RAIN, NO HAIL

&&

DEMORIN
Local storm report, Aug 2, 12:24 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TSTM WND GST     HOWARD                  44.01N 97.52W
08/02/2004  70 MPH           MINER              SD   TRAINED SPOTTER

            SEVRAL LARGE TREES DOWN

&&

DEMORIN
Local storm report, Aug 2, 12:44 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     2 W BANCROFT            44.49N 97.79W
08/02/2004  70 MPH           KINGSBURY          SD   TRAINED SPOTTER

0100 AM     TSTM WND GST     WINFRED                 44.00N 97.36W
08/02/2004  65 MPH           LAKE               SD   TRAINED SPOTTER

0133 AM     TSTM WND GST     COLTON                  43.79N 96.93W
08/02/2004  65 MPH           MINNEHAHA          SD   TRAINED SPOTTER

0110 AM     TSTM WND GST     CANOVA                  43.88N 97.50W
08/02/2004  70 MPH           MINER              SD   TRAINED SPOTTER

            AT LEAST ONE POWER POLE DOWN

&&

JH
Local storm report, Aug 2, 1:07 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
207 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1129 PM     TSTM WND GST     7 NE WESSINGTON         44.53N 98.60W
08/01/2004  60 MPH           BEADLE             SD   TRAINED SPOTTER

1153 PM     TSTM WND GST     HURON                   44.36N 98.22W
08/01/2004  90 MPH           BEADLE             SD   OFFICIAL NWS OBS

1216 AM     TSTM WND DMG     NE HURON                44.36N 98.22W
08/02/2004                   BEADLE             SD   EMERGENCY MNGR

            6 TO 8 INCHES BRANCHES AND TREES DOWN

1225 AM     TSTM WND GST     2 W BANCROFT            44.49N 97.79W
08/02/2004  70 MPH           KINGSBURY          SD   TRAINED SPOTTER

1245 AM     HIGH SUST WINDS  STICKNEY                43.59N 98.44W
08/02/2004  65 MPH           AURORA             SD   CO-OP OBSERVER

            ESTIMATED 60-70 MPH

1250 AM     HIGH SUST WINDS  HOWARD                  44.01N 97.52W
08/02/2004  60 MPH           MINER              SD   LAW ENFORCEMENT

            *** 1 INJ *** TREES DOWN IN HOWARD. ONE PERSON INJURED BY
            FLYING GLASS

1255 AM     HIGH SUST WINDS  6 NNW HOWARD            44.09N 97.57W
08/02/2004  70 MPH           MINER              SD   PUBLIC

            ESTIMATED 60 TO 70 MPH WINDS...VERY HEAVY RAIN, NO HAIL

0100 AM     TSTM WND GST     WINFRED                 44.00N 97.36W
08/02/2004  65 MPH           LAKE               SD   TRAINED SPOTTER

0102 AM     TSTM WND GST     HOWARD                  44.01N 97.52W
08/02/2004  70 MPH           MINER              SD   TRAINED SPOTTER

            SEVRAL LARGE TREES DOWN

0110 AM     TSTM WND GST     CANOVA                  43.88N 97.50W
08/02/2004  70 MPH           MINER              SD   TRAINED SPOTTER

            AT LEAST ONE POWER POLE DOWN

0133 AM     TSTM WND GST     COLTON                  43.79N 96.93W
08/02/2004  65 MPH           MINNEHAHA          SD   TRAINED SPOTTER

&&

DEMORIN
Special weather statement, Aug 2, 2:22 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 AM CDT MON AUG 2 2004

NEZ013-014-SDZ050-054-057>061-063>066-068>071-020840-
AURORA-BON HOMME-BRULE-CHARLES MIX-CLAY-DAKOTA NE-DAVISON-DIXON NE-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-MCCOOK-MINER-TURNER-UNION-YANKTON-
322 AM CDT MON AUG 2 2004

...SEVERE THUNDERSTORM WATCH NUMBER 683 HAS BEEN CANCELLED...

THE THREAT FOR SEVERE WEATHER IN THIS AREA HAS ENDED.

SDZ055-056-062-067-020840-
LAKE-LINCOLN-MINNEHAHA-MOODY-
322 AM CDT MON AUG 2 2004

...SEVERE THUNDERSTORM WATCH NUMBER 684 HAS BEEN CANCELLED...

THE SOUTH DAKOTA PORTION OF SEVERE THUNDERSTORM WATCH 684 HAS BEEN
CANCELLED...AS THE THREAT FOR SEVERE WEATHER HAS ENDED IN THIS
AREA. THE REMAINDER OF 684 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA
WILL BE ALLOWED TO EXPIRE SHORTLY AT OR JUST BEFORE 4 AM.

MJF
Special weather statement, Aug 2, 2:59 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 AM CDT MON AUG 2 2004

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-089-090-097-098-
020915-
BUENA VISTA IA-CHEROKEE IA-CLAY IA-DICKINSON IA-IDA IA-JACKSON MN-
LINCOLN MN-LYON IA-LYON MN-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-
PIPESTONE MN-PLYMOUTH IA-ROCK MN-SIOUX IA-WOODBURY IA-
359 AM CDT MON AUG 2 2004

...SEVERE THUNDERSTORM WATCH NUMBER 684 HAS EXPIRE...

SEVERE WEATHER IS NO LONGER EXPECTED IN THIS AREA. SOME WIND GUSTS
TO 45 MPH ARE POSSIBLE AS THE REMAINING STORMS EXIT NORTHWEST IOWA.
IN THE NEAR TERM THROUGH 430 AM...SOME OF THE STRONGER WINDS COULD
OCCUR IN SOUTHEAST SIOUX...SOUTHERN O BRIEN...NORTHEAST PLYMOUTH AND
CHEROKEE COUNTIES IN NORTHWEST IOWA.

MJF

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kingsbury

When
August 2, 5:24 AM CST to 5:34 AM CST
Where
Kingsbury County, Iroquois
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.367, -97.850

Large hail dented vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419637.